OPEN Current neurology and neuroscience reports | 25 Mar 2017
E Kemanetzoglou and E Andreadou
Tumor necrosis factor-α (TNF-α) blockers are a popular therapeutic choice in a number of inflammatory diseases. Thus far, five TNF- α blockers have been approved for clinical use (etanercept, infliximab, adalimumab, golimumab. and certolizumab). Despite being considered relatively safe, serious side effects associated with immune suppression have been reported, including central and peripheral nervous system (CNS) demyelinating disorders. It is still elusive whether these events are mere coincidence or a side effect of anti-TNF-α use. In this paper, we review the published case reports of CNS demyelination associated with anti-TNF-α therapy and present the follow-up of our 4 previously reported patients who developed neurologic symptoms suggestive of CNS demyelination after having received anti-TNF-α treatment. We also discuss the possible role of TNF-α blockers in demyelination.
* Data courtesy of Altmetric.com